Manage Your Life And Treatments With NETs
Nov 14, 2018 • 2 comments
At 68 years old, @mariebleu is the happy mother of two children and grandmother of "miracle" grandchildren. Despite the help of her attentive husband, who is also ill, our member has often felt isolated facing the rarity of Neuroendocrine Tumor (NETs) from which she has suffered for at least 20 years. Sharing her experience is a way for her to help other members.
When did you learn that you had a Neuroendocrine Tumor? Did you have any symptoms?
Three weeks after a major operation in 1998. I had significant symptoms for a few months and unidentified symptoms for 5 to 6 years.
Can you describe the symptoms of / your NETs?
From the beginning, very soft stools, even diarrhea, intense skin flushs, i.e. redness on the face and upper body, for at least 5 minutes. The primary tumor was at the bottom of the ascending part of the colon, with metastases to the liver. The procedure was able to remove the ascending colon and the valve that connects it to the small intestine, a large part of the liver, but there were still inaccessible NETs.
What treatment have you followed / are you following? Do you feel that you are up to date on all the potential treatments?
First Somatuline treatment every 10 days and Imodium as needed. Currently Somatuline 120 Lp every 28 days. Chemotherapy 1200 hours fluorouracil in 2007. 3 liver chemoembolizations, better results in terms of tumor reduction. Radio frequency intervention for a reactive tumor. Treatment with Affinitor for one year without real results. Discovery of a pseudo-occlusion in the intestine (paralysis of the intestine). Discovery of a multitude of bone metastases in 2012. New Folfox chemotherapy 21 months after failure of chemoembolization, liver veins inaccessible. Limited result. Important symptom evolution.
Two operations on the spine, cementoplasties.
In 2017, Lutatherapy, nuclear infusion treatment. Somatulin in the meantime.
What about side effects?
My intestine has lost its motility with use of Imodium over a long period of time, the kidneys have been damaged by the Affinitor, they are only capable of functioning at 25% of their efficiency. All the treatments have destroyed the immune system. Currently I am undergoing blood transfusion every 20 days or so. Undernutrition, muscle loss, and enormous fatigue are also other side effects.
How has the diagnosis affected your daily life?
I have lost a lot of autonomy; I have to use a wheelchair for example. Diet is very difficult to balance.
Do you feel understood and supported by your loved ones?
Not totally because apart from the flushes, the condition is not visible much...
Do you feel understood and supported by your health professionals?
By specialists yes, but it was difficult to find a doctor to listen.
What is the hardest part of your diagnosis?
It is to know from the beginning that there will be no cure.
NETs can "stagnate" for years. Is this a permanent concern?
Night and day, despite trying to mantain optimism....
How do you manage to look at life on "the bright side"?
I try to stay in touch with all the friends who have not turned their backs on me. I enjoy and spend time with my grandchildren as much as possible. Moreover, death is difficult to explain to children.
How can we improve the daily lives of people with NETs?
All cases are very different. We should focus on better informing and educating relatives and friends so that they can be an effective support. Do not hesitate to get psychological help and do not be afraid to ask all the questions you think of to the medical proessionals and caregivers.
What advice would you give to a newly diagnosed patient?
Techniques have progressed a lot and the NETs are finally better known, so I would say to trust, trust, trust!
Would you like to add anything else?
I'm very lucky to be alive and have lived live for the last 25 years, but the question remains, why me?
Members, please feel free to comment, ask questions, and thank this member for the testimonial.
You will also like
Neuroendocrine Tumour and PRRT therapy
Jun 15, 2017 • 2 comments